Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
158 Doctors are Online

Suffering with debilitating headaches, gets nasty side effects with Metoprolol. Is there any effective treatment?

Hi, My husband is 70 and has suffered from debilitating headaches since the age of 18. He is currently going through a long period of almost daily headaches and has had these for 8 weeks so far. His doctor has just prescribed Metoprolol 23.75mg for a month to see if they can break the cycle. There seem to be a lot of nasty possible side effects is this an effective treatment? Thanks, Kris
Asked On : Fri, 25 Jan 2013
Answers:  1 Views:  26
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Emergency Medicine Specialist 's  Response
Hi Logan,
Thanks for writing your query.

It will be helpful if you give more information on :-
1. The location of your husband's headaaches- whether they are unilateral or present on both sides?
2. Whether they are associated with some visual/auditary poblem?
3. Any history of head injury?

If they are on one side only, most common cause can be cluster headache and migraine.
Migraine can be increased by some trigger factors like :-
1. Lack of sleep.
2. Missed meals.
3. Physical / mental stress.
4. Some dairy products.
5. Foods containing MSG.
6. Cigarette/Alcohol.

You can observe which factores are triggering his attacks and avoid them to decrease the frequency and severity of atttacks.

Metoprolol is a beta blocker and can be used in treatment of migraine and cluster headache. They are also helpful in decreasing the anxiety component associated with the headache attacks. If the benefit to the patient is more than the side effects, a drug can be given by a doctor who has examined the patient.

If the problem persists, antimigraine medicines like Flunarizine 10 mg at bedtime can be added after discuusing with your doctor.

I hope a scan of his head has been already done. If not, then get it done to rule out other causes of headache.

I hope this is helpful to you.
Answered: Fri, 25 Jan 2013
I find this answer helpful

1 Doctor agrees with this answer

Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]


Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor